Browse

You are looking at 1 - 3 of 3 items for :

  • Vision - blurred x
  • Hypoglycaemia x
Clear All
Open access

A Veltroni, G Zambon, S Cingarlini and M V Davì

Summary

Insulin autoimmune syndrome (IAS), a rare cause of autoimmune hyperinsulinaemic hypoglycaemia, is relatively well known in Japan. The incidence in Caucasians is less than one-fifth of that reported in Japanese people, but it is becoming increasingly recognised worldwide in non-Asians as well. Drugs containing sulphydryl groups are known to be associated with the disease in genetically predisposed individuals. Moreover, several recent reports showed a direct association between the onset of IAS and the consumption of dietary supplements containing alpha-lipoic acid (LA). Insulinoma remains the most prevalent cause of hypersulinaemic hypoglycaemia in Caucasians. Consequently, primary investigation in these patients is generally focused on localisation of the pancreatic tumour, often with invasive procedures followed by surgery. We described a case of an Italian woman presenting to us with severe recurrent hypoglycaemia associated with high insulin and C-peptide levels and no evidence of pancreatic lesions at imaging diagnostic procedures. She had taken LA until 2 weeks before hospitalisation. After an evaluation of her drug history, an autoimmune form of hypoglycaemia was suspected and the titre of insulin autoantibodies was found to be markedly elevated. This allowed us to diagnose LA-related IAS, thus preventing any unnecessary surgery and avoiding invasive diagnostic interventions.

Learning points:

  • IAS is a rare cause of hyperinsulinaemic hypoglycaemia that typically affects Asian population, but it has been increasingly recognised in Caucasian patients.

  • It should be considered among the differential diagnosis of hyperinsulinaemic hypoglycaemia to avoid unnecessary diagnostic investigations and surgery.

  • It should be suspected in the presence of very high serum insulin levels (100–10  000  μU/mL) associated with high C-peptide levels.

  • There is a strong association with administration of drugs containing sulphydryl groups included LA, a dietary supplement commonly used in Western countries to treat peripheral neuropathy.

Open access

D Cappellani, C Sardella, M C Campopiano, A Falorni, P Marchetti and E Macchia

Summary

Insulin autoimmune syndrome (IAS), or Hirata disease, is a rare hypoglycaemic disorder caused by the presence of high titer of insulin autoantibodies (IAA) in patients without previous exposure to exogenous insulin. Even though its pathogenesis is not fully understood, striking evidences link IAS to previous exposure to sulphydryl-containing medications, like alpha-lipoic acid, a widely used nutritional supplement. Although challenging, a careful differential diagnosis from other causes of hyperinsulinaemic hypoglycaemia (such as insulinoma) is mandatory, since these conditions require different therapeutic approaches. In the present study, we report a 35-year-old woman originally from Sri Lanka who was referred to our University Hospital on suspicion of occult insulinoma. Her medical history was positive for endometriosis, treated with estroprogestins and alpha-lipoic acid. The latter supplement was begun 2 weeks before the first hypoglycaemic episode. Our tests confirmed the presence of hypoglycaemia associated with high insulin and C-peptide concentrations. When insulin concentrations were compared using different assays, the results were significantly different. Moreover, insulin values significantly decreased after precipitation with polyethylene glycol. An assay for IAA proved positive (530 U/mL). A genetic analysis revealed the presence of HLA-DRB1*04,15, an immunogenetic determinant associated with IAS. On the basis of clinical data we avoided a first-line approach with immunosuppressive treatments, and the patient was advised to modify her diet, with the introduction of frequent low-caloric meals. During follow-up evaluations, glucose levels (registered trough a flash glucose monitoring system) resulted progressively more stable. IAA titer progressively decreased, being undetectable by the fifteenth month, thus indicating the remission of the IAS.

Learning points:

  • Insulin autoimmune syndrome (IAS) is a rare cause of hyperinsulinaemic hypoglycaemia, whose prevalence is higher in East Asian populations due to the higher prevalence of specific immunogenetic determinants. Nevertheless, an increasing number of IAS cases is being reported worldwide, due to the wide diffusion of medications such as alpha-lipoic acid.

  • Differential diagnosis of IAS from other causes of hyperinsulinemic hypoglycaemia is challenging. Even though many tests can be suggestive of IAS, the gold standard remains the detection of IAAs, despite that dedicated commercial kits are not widely available.

  • The therapeutic approach to IAS is problematic. As a matter of fact IAS is often a self-remitting disease, but sometimes needs aggressive immunosuppression. The benefits and risks of any therapeutic choice should be carefully weighted and tailored on the single patient.

Open access

Katia Regina Marchetti, Maria Adelaide Albergaria Pereira, Arnaldo Lichtenstein and Edison Ferreira Paiva

Summary

Adrenacarcinomas are rare, and hypoglycemic syndrome resulting from the secretion of insulin-like growth factor II (IGF-II) by these tumors have been described infrequently. This study describes the case of a young woman with severe persistent hypoglycemia and a large adrenal tumor and discusses the physiopathological mechanisms involved in hypoglycemia. The case is described as a 21-year-old woman who presented with 8 months of general symptoms and, in the preceding 3 months, with episodes of mental confusion and visual blurring secondary to hypoglycemia. A functional assessment of the adrenal cortex revealed ACTH-independent hypercortisolism and hyperandrogenism. Hypoglycemia, hypoinsulinemia, low C-peptide and no ketones were also detected. An evaluation of the GH–IGF axis revealed GH blockade (0.03; reference: up to 4.4 ng/mL), greatly reduced IGF-I levels (9.0 ng/mL; reference: 180–780 ng/mL), slightly reduced IGF-II levels (197 ng/mL; reference: 267–616 ng/mL) and an elevated IGF-II/IGF-I ratio (21.9; reference: ~3). CT scan revealed a large expansive mass in the right adrenal gland and pulmonary and liver metastases. During hospitalization, the patient experienced frequent difficult-to-control hypoglycemia and hypokalemia episodes. Octreotide was ineffective in controlling hypoglycemia. Due to unresectability, chemotherapy was tried, but after 3 months, the patient’s condition worsened and progressed to death. In conclusion, our patient presented with a functional adrenal cortical carcinoma, with hyperandrogenism associated with hypoinsulinemic hypoglycemia and blockage of the GH–IGF-I axis. Patient’s data suggested a diagnosis of hypoglycemia induced by an IGF-II or a large IGF-II-producing tumor (low levels of GH, greatly decreased IGF-I, slightly decreased IGF-II and an elevated IGF-II/IGF-I ratio).

Learning points:

  • Hypoglycemyndrome resulting from the secretion of insulin-like growth factor II (IGF-II) by adrenal tumors is a rare condition.

  • Hypoinsulinemic hypoglycemia associated with hyperandrogenism and blockage of the GH–IGF-I axis suggests hypoglycemia induced by an IGF-II or a large IGF-II-producing tumor.

  • Hypoglycemia in cases of NICTH should be treated with glucocorticoids, glucagon, somatostatin analogs and hGH.